ACUTE renal tubular necrosis is a known complication of prolonged hypotension from various causes.1 Very few reports of acute tubular necrosis secondary to pulmonary embolism have appeared.2,3 This report describes such a case in a young woman who had been taking an oral progestogen-estrogen agent as a contraceptive.
Report of a Case
A 19-year-old married white girl was admitted to the Evanston (Ill) Hospital on Feb 9, 1965. Immediately prior to admission, she had been seen on a home visit by a physician who noticed severe hypotension, administered a pressor agent, and sent her to the hospital. Her chief complaint was that three days prior to admission, she had experienced pain in her right shoulder which was aggravated by respiration. Two days prior to admission, fever developed; the pain extended to the right side of the chest and was associated with a dry cough. She had taken daily
McKeever WP. Acute Renal Tubular Necrosis: A Complication of Pulmonary Thromboembolism. JAMA. 1967;200(2):174–176. doi:10.1001/jama.1967.03120150130036
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: